Arkansas, 2022

Heat in Arkansas, August 1 to 2, 2022

August 1 to 2, 2022 · NWS MEG · 10 events in 10 counties and zones

Upper-level ridging strengthened over the region in early August. Hot and humid conditions resulted in heat index values of 105 degrees or higher over parts of the Mid-South.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Upper-level ridging strengthened over the region in early August. Hot and humid conditions resulted in heat index values of 105 degrees or higher over parts of the Mid-South.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 1, 10:10 AM CST, 50 minutes earlier.

Area forecast discussion, Aug 1, 10:10 AM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1110 AM CDT Mon Aug 1 2022

.UPDATE...Morning Update.

&&

.DISCUSSION...

Good morning weather fans.  As of mid morning rain showers are
mostly confined to north Mississippi and should shift into middle
Tennessee and Alabama by midday. There are a few showers
developing upstream over central Arkansas but high resolution
guidance keeps it stationary while slowly weakening. This seems
like a logical solution as a weak ridge builds in from the west.
So I won't add pops to the forecast in east Arkansas. Temperatures
across the Midsouth range from the mid 70s across north
Mississippi to the mid 80s where the sun is starting to make an
appearance across portions of west Tennessee, the Missouri
Bootheel and east Arkansas. Warmer conditions are expected for
the next couple of days. Heat advisories may be needed, especially
along and west of the Mississippi River. Afternoon showers and
thunderstorms are expected, especially across north Mississippi
and West Tennessee near the Tennessee River.

30

&&

.PREV DISCUSSION... /issued 624 AM CDT Mon Aug 1 2022/

A more typical summer pattern looks to be in store for the Mid
South this week. A few showers will be possible today mainly
across north Mississippi as this stalled boundary loses its
definition. Temperatures will be on the rebound this week as well.
Heat Advisories will be back in the mix this week. In fact, we
have issued a Heat Advisory for Clay and Greene counties in
Arkansas as the heat returns to the area. A ridge will be building
back into the region and that will allow for temps to climb back
up again. The ridge this week is not a strong as the previous
ridge and therefore we expect a daily chance of some showers or
storms this week. As week get towards the end of the week,
guidance wants to bring in a front to the Mid South. If that is
the case expect more showers and storms later this week with
"cooler" temperatures. Overall, expect highs this week in the low
to mid 90s with heat advisories in certain areas with afternoon
showers and storms.

&&

.AVIATION.../12z TAFs/

Scattered showers will affect areas generally along/south of I-40
this morning but this will end from west to east by mid-afternoon.
Farther north, low clouds and 3-5SM fog have developed. Conditions
should improve steadily after sunrise with most areas VFR by
mid/late morning. Southwest winds will increase to 8-13 kts,
gusting as high as 20 kts at times today but winds will diminish
around 00z. Dry weather is anticipated overnight and tomorrow
morning with generally VFR conditions. Will have to watch the
potential for some low stratus or fog in the east late.

MJ

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 8 PM CDT this evening for Clay-Greene.

MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Aug 1, 3:48 AM CST, 7 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
448 AM CDT Mon Aug 1 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-021200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
448 AM CDT Mon Aug 1 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A Heat Advisory is in effect for Clay and Greene counties. Heat
indices up to 108 are possible in advised area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heat will return to the Midsouth. Heat advisories may be needed
as heat indices meet or exceed 105 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 heat. Local standard time, as filed.

Heat, Clay

When
August 1, 11:00 AM CST to August 2, 7:00 PM CST
Where
Clay forecast zone
Reported by
AWOS
Coordinates
36.368, -90.417 (the zone’s center; the record gives no point)

Afternoon heat index values reached or exceeded 105 degrees.

Heat, Greene

When
August 1, 11:00 AM CST to August 2, 7:00 PM CST
Where
Greene forecast zone
Reported by
AWOS
Coordinates
36.118, -90.559 (the zone’s center; the record gives no point)

Afternoon heat index values reached or exceeded 105 degrees.

Heat, Craighead

When
August 2, 11:00 AM CST to 7:00 PM CST
Where
Craighead forecast zone
Reported by
ASOS
Coordinates
35.831, -90.633 (the zone’s center; the record gives no point)

Afternoon heat index values reached or exceeded 105 degrees.

Heat, Mississippi

When
August 2, 11:00 AM CST to 7:00 PM CST
Where
Mississippi forecast zone
Reported by
ASOS
Coordinates
35.764, -90.054 (the zone’s center; the record gives no point)

Afternoon heat index values reached or exceeded 105 degrees.

Heat, Poinsett

When
August 2, 11:00 AM CST to 7:00 PM CST
Where
Poinsett forecast zone
Reported by
ASOS
Coordinates
35.574, -90.663 (the zone’s center; the record gives no point)

Afternoon heat index values reached or exceeded 105 degrees.

Heat, Cross

When
August 2, 11:00 AM CST to 7:00 PM CST
Where
Cross forecast zone
Reported by
ASOS
Coordinates
35.296, -90.771 (the zone’s center; the record gives no point)

Afternoon heat index values reached or exceeded 105 degrees.

Heat, Crittenden

When
August 2, 11:00 AM CST to 7:00 PM CST
Where
Crittenden forecast zone
Reported by
ASOS
Coordinates
35.208, -90.309 (the zone’s center; the record gives no point)

Afternoon heat index values reached or exceeded 105 degrees.

Heat, St. Francis

When
August 2, 11:00 AM CST to 7:00 PM CST
Where
St. Francis forecast zone
Reported by
AWOS
Coordinates
35.022, -90.748 (the zone’s center; the record gives no point)

Afternoon heat index values reached or exceeded 105 degrees.

Heat, Lee

When
August 2, 11:00 AM CST to 7:00 PM CST
Where
Lee forecast zone
Reported by
AWOS
Coordinates
34.781, -90.782 (the zone’s center; the record gives no point)

Afternoon heat index values reached or exceeded 105 degrees.

Heat, Phillips

When
August 2, 11:00 AM CST to 7:00 PM CST
Where
Phillips forecast zone
Reported by
AWOS
Coordinates
34.428, -90.848 (the zone’s center; the record gives no point)

Afternoon heat index values reached or exceeded 105 degrees.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2022Every state in 2022This day in weather historyWarnings in Arkansas, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1055403, 1055404, 1055405, 1055406, 1055407, 1055408, 1055409, 1055410, 1055411, 1055412.